Arizona, 2018Flash Flood in Arizona, July 20, 2018
July 20, 2018 · NWS FGZ · 1 event in 1 county or zone
Deep monsoon moisture remained over northern Arizona. Heavy rain from thunderstorms caused local flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture remained over northern Arizona. Heavy rain from thunderstorms caused local flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 1:56 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 1:56 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
156 PM MST Fri Jul 20 2018
.SYNOPSIS...Expect isolated to scattered afternoon and evening
showers and thunderstorms through at least Saturday night. Slow
moving storms may produce heavy rain and localized flooding.
Warmer afternoon temperatures and less storm coverage should start
Sunday and persist through Wednesday.
&&
.DISCUSSION...The atmosphere has stabilized somewhat today
compared to the past several days. Still, with 10-15 kt of shear
in the 0-3 km layer, some storms this afternoon may have a
tendency to re-initiate and train repeatedly over individual
locations. This mechanism may lead to some localized areas of
heavy rain and flooding this afternoon.
A short wave trough evident over SE Arizona on water vapor imagery
is responsible for some rather vigorous convection near the
international border this afternoon. Several hi-res models take
this convection gradually northwest such that it could move
through Maricopa and up into Gila/Yavapai counties late this
evening/tonight.
The aforementioned short wave trough may continue to rotate around
the high and move northward through western Arizona tomorrow,
which could serve to enhance coverage/intensity of showers/storms
in especially western portions of Coconino/Yavapai counties. The
HREF blend depicts fairly broad coverage of precipitation from the
mountains of northwest Yavapai County to the Coconino Plateau.
From Sunday onward into the middle of next week...expect showers
and thunderstorms mainly over high terrain areas with gradually
decreasing coverage as temperatures aloft warm in association with
a strong high building over the southwestern US. We'll need to
monitor temperature forecasts in our lower elevation areas next
week for possible heat-related products.
&&
.AVIATION...For the 00Z package...Isolated to scattered TSRA with
MVFR vis and lightning may affect primarily higher elevation
terminals through approximately 02-03Z. Showers/storms moving
out of southern AZ may affect portions of Gila/Yavapai counties
overnight. Scattered storms are expected after 18Z Sat, with the
greatest coverage expected west of KPGA-KFLG-KPRC. Aviation
discussion not updated for amendments.
&&
.FIRE WEATHER...Scattered showers/storms will continue Saturday,
with the greatest coverage in western Coconino/northern Yavapai
counties. Somewhat less storm coverage is forecast Sunday, with
storms mainly over high terrain areas. Temperatures will be near
average.
Monday through Wednesday...Expect warming temperatures as a strong
high builds over the southwest US. Afternoon showers/storms are
expected to continue, but with less coverage and intensity than
observed last week.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 20, 1:30 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
130 PM MST FRI JUL 20 2018
AZZ008-037-202100-
Yavapai County Valleys and Basins-Yavapai County Mountains-
130 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR STORMS NEAR DEWEY UNTIL 200 PM
MST...
At 130 PM MST, Doppler radar was tracking a strong thunderstorm over
Dewey-humboldt, or 7 miles southeast of Prescott Valley, moving north
at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dewey-humboldt, Yavapai County Fairgrounds and Prescott Valley Event
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3445 11221 3449 11236 3470 11237 3464 11217
TIME...MOT...LOC 2030Z 192DEG 10KT 3451 11229
JJ
Special weather statement, Jul 20, 3:25 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
325 PM MST FRI JUL 20 2018
AZZ008-037-202300-
Yavapai County Valleys and Basins-Yavapai County Mountains-
325 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR STORM WEST OF DEWEY UNTIL 400 PM
MST...
At 324 PM MST, Doppler radar was tracking a strong thunderstorm just
south of Prescott Gateway Mall, or near Prescott Valley. This storm
was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
South side of Prescott Valley, Prescott Gateway Mall, Walker,
Prescott Valley Event Center and Lynx Lake Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3446 11238 3455 11243 3460 11233 3450 11226
TIME...MOT...LOC 2224Z 244DEG 3KT 3452 11235
JJ
Special weather statement, Jul 20, 4:04 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
404 PM MST FRI JUL 20 2018
AZZ018-202330-
Northern Gila County-
404 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GILA COUNTY UNTIL 430 PM
MST...
At 402 PM MST, Doppler radar was tracking strong thunderstorms west
of Canyon Day, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cedar Creek and Fort Apache Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11031 3391 11031 3394 11007 3363 11008
TIME...MOT...LOC 2302Z 100DEG 8KT 3389 11016 3368 11017
TM
Special weather statement, Jul 20, 4:24 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
424 PM MST FRI JUL 20 2018
AZZ013-016>018-210000-
Little Colorado River Valley in Navajo County-Northern Gila
County-White Mountains-Eastern Mogollon Rim-
424 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILA AND
SOUTHERN NAVAJO COUNTIES UNTIL 500 PM MST...
At 421 PM MST, Doppler radar was tracking strong thunderstorms west
of Show Low, moving west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Clay Springs, Aripine, Carrizo, Pinedale, Fort Apache Reservation,
White Mountain Apache Reservation, Cibecue, Gentry Campground,
Heber-overgaard and Lewis Canyon Group Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3452 11074 3410 11071 3390 11047 3394 11002
3422 11015 3461 11035
TIME...MOT...LOC 2321Z 075DEG 10KT 3446 11065 3415 11044 3393 11029
TMSpecial weather statement, Jul 20, 4:34 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
434 PM MST FRI JUL 20 2018
AZZ004>006-009-012-210000-
Kaibab Plateau-Little Colorado River Valley in Coconino County-Marble
and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand
Canyon Country-
434 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR THE GRAND CANYON 10 MILES EAST
OF BRIGHT ANGEL POINT IN COCONINO COUNTY UNTIL 500 PM ARIZONA TIME...
At 431 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Bright Angel Point at Grand Canyon, or 12 miles north
of Desert View at Grand Canyon, moving east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain mainly east of the North Rim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3613 11194 3630 11194 3636 11164 3610 11164
TIME...MOT...LOC 2331Z 271DEG 6KT 3622 11185
TM
Special weather statement, Jul 20, 4:59 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
459 PM MST FRI JUL 20 2018
AZZ016-017-210030-
White Mountains-Eastern Mogollon Rim-
459 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NAVAJO COUNTY UNTIL
530 PM ARIZONA TIME...
At 458 PM MST, Doppler radar was tracking a line of strong
thunderstorms from near Aripine to near Carrizo. These storms were
moving west around 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Aripine, Fort Apache Reservation, Cibecue, and Heber-overgaard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3448 11071 3402 11070 3401 11023 3454 11042
TIME...MOT...LOC 2358Z 084DEG 4KT 3444 11051 3400 11035
TM
Flash Flood, Navajo
- When
- July 20, 5:26 PM MST to 6:26 PM MST
- Where
- Navajo County, 3.08 mi SW of Zeniff to 2.21 mi SW of Zeniff
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.550, -110.420
State Route 377 was close due to flooding at mile marker 7.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Lightning Strike in Georgia, July 20, 2018$150,000 · 1 event
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781557.